Alert archive / Kentucky / Red Flag Warnings in 2007

Red Flag Warning 1, NWS Jackson, KY

March 3, 200726 counties in Kentucky

NWS Jackson, KY issued this red flag warning at Mar 3, 2007, 9:49 AM EST for 26 counties in Kentucky. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 3, 2007, 9:49 AM EST (14:49 UTC)
Expired
Mar 3, 2007, 6:00 PM EST
In force
8 hr
Issued by
NWS Jackson, KY
All 26 counties

Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, McCreary County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 35 km from the middle of the area, began a volume at 14:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KJKL 031449
RFWJKL

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON KY
949 AM EST SAT MAR 3 2007

...RED FLAG WARNING IN EFFECT FOR PORTIONS OF EASTERN KENTUCKY THROUGH
6 PM TONIGHT...

.STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL PERSIST ACROSS THE
AREA THROUGH THIS AFTERNOON.

KYZ068-069-079-080-083>088-104-106>120-032300-
/O.NEW.KJKL.FW.W.0001.070303T1449Z-070303T2300Z/
ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-
BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-
BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
949 AM EST SAT MAR 3 2007

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM EST THIS AFTERNOON. 

STRONG SOUTHWEST WINDS OF 10 TO 20 MPH...WITH GUSTS UP TO 30 MPH...
OUT AHEAD OF AN APPROACHING COLD FRONT WILL COMBINE WITH RELATIVE
HUMIDITIES BOTTOMING OUT BETWEEN 20 AND 25 PERCENT TO CREATE A WINDOW
OF CRITICAL FIRE WEATHER CONDITIONS THROUGH THIS AFTERNOON.

CLOUD COVER AND SCATTERED PRECIPITATION WILL MOVE IN FROM THE
NORTHWEST BY 6 PM...ENDING THE CRITICAL FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

GEOGERIAN
2 follow-up statements
000 
WWUS83 KJKL 032027
RFWJKL

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON KY
327 PM EST SAT MAR 3 2007

...RED FLAG WARNING IN EFFECT FOR PORTIONS OF SOUTHEAST KENTUCKY
THROUGH 6 PM TONIGHT...

.STRONG WINDS AND LOW RELATIVE HUMIDITIES WILL PERSIST ACROSS 
PORTIONS OF SOUTHEAST KENTUCKY THROUGH THIS AFTERNOON.

KYZ068-069-104-106>109-111-112-114-032130-
/O.CAN.KJKL.FW.W.0001.000000T0000Z-070303T2300Z/
ROCKCASTLE-JACKSON-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-LEE-
BREATHITT-OWSLEY-
327 PM EST SAT MAR 3 2007

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE RED
FLAG WARNING. 

COLDER AIR HAS WORKED INTO THE AREA...ENDING CRITICAL FIRE WEATHER
CONDITIONS. WEST WINDS WILL CONTINUE TO BE SUSTAINED AT 10 TO 20
MPH...WITH OCCASIONAL GUSTS TO 30 MPH THROUGH EARLY THIS EVENING.

$$

KYZ079-080-083>088-110-113-115>120-032300-
/O.CON.KJKL.FW.W.0001.000000T0000Z-070303T2300Z/
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-FLOYD-
KNOTT-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
327 PM EST SAT MAR 3 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON. 

STRONG WEST WINDS OF 10 TO 20 MPH...WITH GUSTS UP TO 30 MPH... OUT
AHEAD OF AN APPROACHING COLD FRONT WILL COMBINE WITH RELATIVE
HUMIDITIES BOTTOMING OUT BETWEEN 20 AND 25 PERCENT TO CREATE A WINDOW
OF CRITICAL FIRE WEATHER CONDITIONS THROUGH THE REST OF THIS
AFTERNOON.

CLOUD COVER AND SCATTERED PRECIPITATION WILL MOVE IN FROM THE
NORTHWEST BY 6 PM...ENDING THE CRITICAL FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.

$$

GEOGERIAN
000 
WWUS83 KJKL 032255
RFWJKL

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON KY
555 PM EST SAT MAR 3 2007

KYZ079-080-083>088-110-113-115>120-040000-
/O.EXP.KJKL.FW.W.0001.000000T0000Z-070303T2300Z/
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-FLOYD-
KNOTT-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
555 PM EST SAT MAR 3 2007

...RED FLAG WARNING WILL EXPIRE AT 6 PM EST THIS AFTERNOON...

A COLD FRONT HAS NOW PASSED SOUTHEAST OUT OF EASTERN KENTUCKY WITH
MUCH COLDER TEMPERATURES... CLOUDS AND SNOW SHOWERS FILLING IN
BEHIND. WHILE GUSTY WEST WINDS WILL CONTINUE THROUGH THE REMAINDER OF
THE EVENING... RELATIVE HUMIDITY VALUES WILL CONTINUE TO CLIMB WELL
ABOVE CRITICAL LEVELS. AS A RESULT THE NATIONAL WEATHER SERVICE IN
JACKSON WILL ALLOW THE RED FLAG WARNING TO EXPIRE AT 6 PM EST THIS
AFTERNOON FOR ALL AREAS.

$$

ABE

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Mar 3, 7:10 AM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 3, 7:10 AM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
710 AM EST SAT MAR 3 2007

.SHORT TERM.../TODAY THROUGH MONDAY/
LARGE LOW PRESSURE SYSTEM CURRENTLY MOVING THROUGH THE GREAT LAKES
REGION THIS MORNING. WATER VAPOR LOOP HAVING NO PROBLEM PICKING OUT
SHORT WAVES MOVING THROUGH THE BASE OF UPPER LEVEL TROUGH ACROSS THE
UPPER MIDWEST. THESE SHORT WAVES WILL SWING ACROSS THE OHIO VALLEY
TODAY AND TONIGHT. PRECIPITATION IS ALREADY BEING GENERATED UPSTREAM
OVER THE MIDWEST IN THE FORM OF SNOW SHOWERS. SFC CHART ALSO SHOWS
DECENT SFC TROUGH REFLECTED AT THE SFC.

FORECAST CHALLENGE FOR THE SHORT TERM PERIOD IS CENTERED AROUND
TODAYS WEATHER. PLENTY OF ITEMS ON THE PLATE TO CONSIDER TODAY...
AMONG THEM PRECIP AND PRECIP TYPE...WINDS AND TEMPS.

FIRST PRECIP AND PRECIP TYPE. EXPECT SHOWERS TO DEVELOP AS THE DAY
PROGRESSES. AT PRESENT EXPECT THE BULK OF ANY ACTIVITY TO HOLD OFF
UNTIL LATE MORNING AND THE AFTERNOON. LOOKING AT TIME HEIGHT PROFILE
AND FCST SOUNDINGS...PRECIPITATION SHOULD FALL AS RAIN TODAY. AS
COLDER AIR PUSHES IN TONIGHT...RAIN SHOWERS SHOULD CHANGE OVER TO
SNOW SHOWERS BEFORE ENDING AS SOME FLURRIES SUNDAY MORNING. TQ INDEX
WOULD SUGGEST THE POSSIBILITY OF LOW TOPPED THUNDER CELLS AGAIN
TODAY. HOWEVER...FCST SOUNDINGS INDICATED THAT ANY SHOWERS THAT
DEVELOP WILL NOT REACH INTO -20C ENVIRONMENT. SO LEFT MENTION OF
THUNDER OUT OF THE PICTURE.

SECOND ELEMENT TO CONSIDER IS WIND. SITUATION LOOKS VERY SIMILAR TO
YESTERDAY. STEEP LAPSE RATES AND MORNING SUNSHINE WILL ALLOW FOR GOOD
MIXING TO AROUND 10KFT TODAY. AN INTERESTING...50+KT JET FEATURE
SHOWED UP ON THE 0Z 850H CHART...BEHIND THE TROUGH. SO WINDS WILL BE
STRONG AHEAD OF AND JUST BEHIND THE TROUGH...POSSIBLY EVEN A BIT
STRONGER ONCE THE TROUGH PASSES THROUGH THE AREA. ONE DIFFERENCE FROM
YESTERDAY IS THAT MIXING IS NOT QUITE AS DEEP AND THAT THE STRONGEST
WINDS TODAY WILL BE FOCUSED MORE IN THE SOUTH VERSUS THE NORTH. SO
LOOKING FOR GUSTY WINDS AGAIN TODAY...WITH GUSTS UP TO 30 MPH IN THE
NORTH. MORE BREEZY CONDITIONS WILL DEVELOP IN THE SOUTH...WITH GUSTS
UP TO 35 MPH. NOT APRIL YET...SO WILL NOT ISSUE A LAKE WIND ADVISORY.
ALSO CONSIDERED AN SPS FOR THE SOUTH. HOWEVER...DECIDED TO FORGO AN
SPS FOR NOW IN FAVOR OF MENTIONING WINDS IN THE HWO.

FINALLY COMES A TOUGH TEMP FORECAST. HAD TO FACTOR IN SUNSHINE THIS
MORNING...AND DEVELOPING CLOUD COVER AND POSSIBLE PRECIP THIS
AFTERNOON. WINDS WILL PLAY A ROLE AS WELL. IN THE END DECIDING FACTOR
WAS THE STRONG COLD AIR ADVECTION TAKING PLACE...ESPECIALLY AT THE
850H LEVEL. FELT THAT WITH THE STRONG MIXING TAKING PLACE TODAY...
SOME OF THAT COLDER 850H AIR WILL BE SIPHONED OFF HELPING TO KEEP
TEMPS A BIT COOLER THAN MOS GUIDANCE FOR HIGHS TODAY.

THE REST OF THE SHORT TERM APPEARS DRY AND QUIET. STAYED CLOSE TO
MOS GUIDANCE WHERE THERE WAS GOOD AGREEMENT...AND TOOK A BLEND DURING
PERIOD OF DISAGREEMENT. WINDS WILL GRADUALLY LIGHTEN UP WITH EACH
DAY AS THE SURFACE PRESSURE GRADIENT WEAKENS BEHIND EXITING SYSTEM.

.LONG TERM.../MONDAY NIGHT THROUGH FRIDAY/...UPDATED WEAK BACK DOOR
FRONTAL BOUNDARY WILL APPROACH FROM THE NE ON TUESDAY. THIS BOUNDARY
THEN STALLS OUT TEMPORARILY BEFORE MOVING BACK OUT OF THE AREA BY
EARLY WEDNESDAY MORNING. FOR NOW EXPECT NOTHING MORE THAN AN
INCREASE IN CLOUD COVER. THEREAFTER...A FEW DISTURBANCES PASS JUST
TO OUR NORTH...BARELY AFFECTING THE AREA. NEXT BEST CHANCE FOR ANY
SIGNIFICANT WEATHER APPEARS TO BE LATE IN THE PERIOD OR JUST BEYOND
THE EXTENDED PERIOD...PROBABLY NEXT WEEKEND. ECMWF...OPERATIONS GFS
AND GFS ENSEMBLE MEAN ARE IN DECENT AGREEMENT WITH DEVELOPING TROUGH
OVER THE REGION DURING THAT TIME PERIOD.

&&

.AVIATION.../06Z TO 06Z/

THE WINDS DROPPED OFF DURING THE NIGHT AFTER THE INVERSION STARTING
SETTING UP AND THE ATMOSPHERE DECOUPLED. THE CLOUDS HAVE TEMPORARILY
CLEARED OUT...BUT WILL BE COMING BACK IN AS A COLD FRONT APPROACHES
FOR THE NORTHWEST. VFR CONDITIONS SHOULD CONTINUE UNTIL 18-22Z WHEN
THERE WILL BE SOME TEMPO VFR CONDITIONS ASSOCIATED WITH THE HEAVIER
SHOWERS. THESE SHOWERS WILL BE KICKED OFF BY THE COLD FRONT MOVES
THROUGH THE AREA. ON SUNDAY AROUND 4Z...THE MODELS ARE BRINGING A
LITTLE SURFACE TROUGH THAT COULD GENERATE SOME SNOW SHOWERS/FLURRIES
AND ALSO BRING CIGS INTO THE MVFR RANGES. THIS WILL BE THE MOST
LIKELY TIME DURING THE FORECAST PERIOD TO GET MVFR CEILINGS. WE
CONTINUE TO NIL THE SME TAF DUE TO NO OBSERVATIONS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...RAY
LONG TERM...RAY
AVIATION...JJ
Hazardous weather outlook, Mar 3, 4:51 AM EST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
451 AM EST SAT MAR 3 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
451 AM EST SAT MAR 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

GUSTY WINDS ARE EXPECTED TODAY WITH PEAK WIND GUSTS TO 35 MPH
GENERALLY ALONG AND SOUTH OF THE HAL ROGERS PARKWAY AND GUSTS TO 30
MPH ELSEWHERE. SNOW SHOWERS WITH LITTLE OR NO ACCUMULATION ARE
EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

Nearby

Red Flag Warnings in Kentucky, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.